In December 2009, Sandy Duperval was prescribed the antibiotics sulfamethoxazole and trimethoprim for 10 days. She broke out in a rash and developed sores in her mouth, but was mis-diagnosed with herpes and sent home from the hospital.

It was only after her skin erupted in blisters that she was correctly diagnosed with TEN — the most severe form of Stevens-Johnson Syndrome (SJS).

Over 90% of her body was burned and she lost skin on her lips, hands, and feet. She was hospitalized for a month and survived, but it took another 5 years before her skin fully recovered.

©Caters News Agency

©Caters News Agency

In a similar case reported by the Daily Mail in August, a 21 year-old man developed SJS after taking Lamictal for 10 days. The skin on his entire body peeled off.

In February, the Chicago Tribune talked to Becki Conway, a woman who developed SJS after taking a combination of the anti-seizure drugs Lamictal and Depakote in 2009.

Less than three days after the rash began, Conway was covered in sores and her skin peeled off. She survived, but was left with permanent vision problems that makes it impossible to drive or read.

Her doctor ignored a “Black Box” warning label about the risk of SJS from combining Lamictal and Depakote, according to investigators.

Conway filed a lawsuit against the hospital that prescribed the risky combo in 2012, and reached a confidential settlement in 2014. Her lawyers said she has handled more than a dozen similar lawsuits.

Photo Provided by Becki Conway

Photo Provided by Becki Conway

SJS and TEN are extremely rare side effects — fewer than a dozen cases occur out of every 1 million people in the U.S. per year — but they can be triggered by many medications.

Antibiotics, anti-seizure medications, and painkillers like ibuprofen and acetaminophen cause most drug-induced cases of SJS and TEN. They can occur in any patient, but children are the most likely victims.

Major jury verdicts have been awarded to children who developed SJS or TEN after taking Children’s Motrin, which contains ibuprofen and did not carry warning labels about the risk until 2005.

In February 2013, a jury awarded $63 million to the family of a girl who developed SJS after taking a combination of Children’s Motrin and Tylenol when she was 3 years old. In 2011, two similar cases involving Children’s Motrin ended in jury awards of $48 million and $10 million.

Source: The Sun

Related News Articles

Elizabeth Bradley

Posted by Elizabeth Bradley

Lifelong consumer advocate. Pop culture nerd. Grammar evangelist. Wannabe organizer. Travel addict. Zombie fan.

One Comment

  1. I feel for these people. I had it so bad my over my whole body. I was sent to saint francis hospital in SF and was in a coma for 3 weeks. My stay in the burn unit was for 3 1/2 months. I had to learn to eat, drink, walk, talk and you name it all over again. It was from taking a drug that Kaiser gave. I died twice and they brought me back. I have new skin on my whole body. Put my two kids through hell. This month makes 11 years ago and I’m still going through problems. My eyes, and ears are always bugging me. I now have arthritis so bad because it cooked my bones. This is something more people should be aware of that ANY drug can do this to you.I also lost all my hair, eye lashes everything. I wish her a quick recovery. Good luck dear. hang in there.

    Reply

Leave a reply

Your email address will not be published.